Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 146, NWS Twin Cities, MN

July 17, 2010Dakota County, Ramsey County, Washington County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 17, 2010, 9:53 PM CDT for Dakota County, Ramsey County, Washington County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2010, 9:53 PM CDT (02:53 UTC)
Expired
Jul 17, 2010, 10:16 PM CDT
In force
23 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dakota County, MN, Ramsey County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 32 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 12:28 PM CDTTornado WatchSPC11 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1779 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
618 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WUUS53 KMPX 180253
SVRMPX
MNC037-123-163-180400-
/O.NEW.KMPX.SV.W.0146.100718T0253Z-100718T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
953 PM CDT SAT JUL 17 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTHEASTERN RAMSEY COUNTY IN EAST CENTRAL MINNESOTA...
  DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 1100 PM CDT

* AT 951 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED NEAR EAGAN...OR ABOUT 9 MILES SOUTH OF ST
  PAUL...AND MOVING EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  SUNFISH...
  WEST ST PAUL...
  ROSEMOUNT...
  INVER GROVE HEIGHTS...
  SOUTH ST PAUL...
  COATES...
  NEWPORT...
  ST PAUL PARK...
  HAMPTON...
  VERMILLION...
  COTTAGE GROVE...
  WOODBURY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR SOUTHERN MINNESOTA AND NORTHWESTERN WISCONSIN.

&&

LAT...LON 4466 9332 4479 9331 4481 9328 4481 9326
      4486 9320 4496 9306 4495 9276 4458 9296
TIME...MOT...LOC 0254Z 273DEG 13KT 4482 9314
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
272 
WWUS53 KMPX 180316
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1016 PM CDT SAT JUL 17 2010

MNC037-123-163-180325-
/O.CAN.KMPX.SV.W.0146.000000T0000Z-100718T0400Z/
WASHINGTON MN-RAMSEY MN-DAKOTA MN-
1016 PM CDT SAT JUL 17 2010

...THE SEVERE THUNDERSTORM WARNING FOR DAKOTA...SOUTHEASTERN RAMSEY
AND SOUTHERN WASHINGTON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4466 9332 4479 9331 4481 9328 4481 9326
      4486 9320 4496 9306 4495 9276 4458 9296
TIME...MOT...LOC 0315Z 273DEG 13KT 4482 9303

$$

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:05 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 17, 6:05 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
605 PM CDT SAT JUL 17 2010

.DISCUSSION...
THE MAIN FORECAST CHALLENGE IS THE SEVERE WEATHER OCCURRING OVER THE
AREA THIS AFTERNOON INTO THIS EVENING. AIRMASS WAS VERY PRIMED FOR
THE DEVELOPMENT OF SUPERCELL ACROSS MUCH OF FORECAST AREA.  THIS
THE MAIN FOCUS WILL BE OVER WESTERN INTO SOUTH CENTRAL MINNESOTA.
WEAK CAP OVER SOUTHWEST MN...EXPECTED TO ERODE BY LATE AFTERNOON OR
EARLY THIS EVENING.

THUNDERSTORMS CONTINUE TO FIRE ALONG AND NORTH OF WARM FRONT
BOUNDARY OVER CENTRAL MN. MOST OF THE THUNDERSTORMS HAVE BEEN
ELEVATED...SO THE MAIN THREATS OVER OUR AREA THIS AFTERNOON WILL BE
LARGE HAIL AND DAMAGING WINDS.  ONCE THE CAP ERODE NEAR THE WARM
SECTOR SOUTH INTERSTATE 94...EXPECT SOME ISOLATED TORNADOES TO
DEVELOP.

THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP INTO A MESOSCALE
CONVECTIVE SYSTEM OVER SOUTHERN MN...WITH MOVES THE BULK OF THE
SEVERE WEATHER BY 10 PM SOUTH OF OUR CWA.  LATER TONIGHT...MORE OF
HEAVY RAIN THREAT AS A SERIES OF SHORT WAVES MOVE ACROSS THE AREA
OVERNIGHT.

MOST OF THE SHOWERS AND THUNDERSTORMS SHOULD BE OUT OF OUR FORECAST
AREA BY MIDNIGHT...EXCEPT OVER PARTS OF WEST CENTRAL WI AND EXTREME
SOUTH CENTRAL MN.

HYDROLOGICAL CONCERNS...THUNDERSTORMS ARE EXPECTED TO TRAIN OVER
PARTS OF WEST CENTRAL INTO SOUTH CENTRAL MN TONIGHT. SEVERAL WEAK
SHORTWAVE TROUGHS MOVING OVER THE UPPER MIDWEST TONIGHT...EXPECT A
BACKWARD PROPAGATING MESOSCALE CONVECTIVE COMPLEX TO DEVELOPS OVER
WESTERN MN LATER THIS EVENING. PRECIP WATER VALUES OF 2.00 TO 2.50
INCHES ARE FORECAST OVER THIS AREA. EVEN WITH FORECAST QPF 3.00 OR
4.00 INCHES. IT SHOULD NOT BE A PROBLEM ON THE MAIN STEMS OF THE
RIVERS TONIGHT.

NEXT CHANCE OF THUNDERSTORMS IS MONDAY AS ANOTHER WEAK SHORT WAVE
TROUGH.

LONG RANGE FORECAST...MODELS DIFFER ON THE THREAT OF PRECIPITATION
FOR THE UPPER MIDWEST THROUGH END OF THE WORK WEEK.  GFS MODEL KEEPS
MUCH OF THE FORECAST AREA DRY...WHILE THE PERSISTENT EUROPEAN MODEL
KEEPS US WET THROUGH FRIDAY.  WL LEAN MORE TOWARDS THE EUROPEAN
MODEL...AS SEVERAL MINOR IMPULSES RIDE OVER THE UPPER RIDGE OVER THE
UPPER MIDWEST. TIMING OF THE INITIATION OF THUNDERSTORMS WILL BE
CRITICAL.

&&

.AVIATION.../00Z TAF ISSUANCE/

WITH COLD FRONT STILL WEST OF MOST OF THE TAF SITES EARLY THIS
EVENING. THUNDERSTORMS...SOME SEVERE ARE POSSIBLE TONIGHT.  THE
LATEST IR SATELLITE LOOP SHOWED A LINE OF THUNDERSTORMS WITH A
COUPLE OF MESOSCALE CONVECTIVE COMPLEXES OVER EASTERN SOUTH DAKOTA
AND WESTERN MINNESOTA. WEATHER CONDS WILL LOWER TO MARGINAL TO IFR
CONDS IN AND NEAR THUNDERSTORMS AS THESE SYSTEMS COME ACROSS THE
AREA OVERNIGHT.  ONCE THE STORMS EXIT THE AREA LATE TONIGHT AND
EARLY SUNDAY MORNING...CONDS WILL IMPROVE TO SCATTERED TO BROKEN
CLOUDS ROUGHLY BETWEEN 4000-5000 FEET AGL.

KMSP...FRONTAL BOUNDARY OVER EASTERN SODAK WILL MOVE EAST THROUGH
THE METRO AREA OVERNIGHT.  WEATHER CONDS EXPECTED TO IMPROVE AFTER
MIDNIGHT. WINDS SOUTHEAST TO SOUTH 10 TO 20 KNOTS...THEN SHIFTING TO
NORTHWEST 10 TO 15 KNOTS AFTER THE FRONTAL PASSAGE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Jul 17, 7:33 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 PM CDT SAT JUL 17 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
180915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
733 PM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE OVER WEST CENTRAL AND SOUTH CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN OVERNIGHT.  SOME OF
THUNDERSTORMS ARE LIKELY TO PRODUCE DAMAGING WINDS...LARGE HAIL AND
HEAVY RAIN.  ISOLATED TORNADOES ARE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WEEK AHEAD LOOKS LIKE A CONTINUATION OF AN ACTIVE WEATHER PATTERN
WITH THUNDERSTORMS ALREADY RETURNING BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL STILL BE NEEDED THROUGH MIDNIGHT.

In the hours before

Local storm report, Jul 17, 9:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
934 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND DMG     2 WSW HAM LAKE          45.25N 93.23W
07/17/2010                   ANOKA              MN   TRAINED SPOTTER

            7 INCH TREES DOWN

&&

RAL
Local storm report, Jul 17, 9:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
937 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     EAST BETHEL             45.34N 93.20W
07/17/2010                   ANOKA              MN   TRAINED SPOTTER

            8 INCH TREE DOWN AND 12 INCH TREE SNAPPED

&&

RAL
Special weather statement, Jul 17, 9:40 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
940 PM CDT SAT JUL 17 2010

MNZ060-062-063-069-070-078-WIZ023-024-180330-
DAKOTA-GOODHUE-HENNEPIN-PIERCE-RAMSEY-SCOTT-ST. CROIX-WASHINGTON-
940 PM CDT SAT JUL 17 2010

AT 937 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BLOOMINGTON. THIS STORM WAS MOVING EAST AT 35 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RICHFIELD.
  EAGAN.
  SUNFISH.
  INVER GROVE HEIGHTS.
  ST PAUL PARK.
  COTTAGE GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4491 9251 4462 9260 4472 9340 4504 9330
TIME...MOT...LOC 0241Z 277DEG 31KT 4484 9322
Local storm report, Jul 17, 9:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TSTM WND DMG     RIVER FALLS             44.86N 92.62W
07/17/2010                   PIERCE             WI   TRAINED SPOTTER

            5 INCH TREE DOWN

&&

RAL
Local storm report, Jul 17, 9:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
948 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     ANDOVER                 45.26N 93.33W
07/17/2010                   ANOKA              MN   TRAINED SPOTTER

            MULTIPLE LARGE TREES DOWN

&&

RAL
Local storm report, Jul 17, 9:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
951 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     5 WNW ROSEVILLE         45.26N 93.33W
07/17/2010                   ANOKA              MN   TRAINED SPOTTER

            MULTIPLE LARGE TREES DOWN... TIME ESTIMATED

&&

RAL

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:13 PM CDTTornado WarningMPXMille Lacs, Morrison62 min
Jul 17, 7:15 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville, Stearns60 min
Jul 17, 7:27 PM CDTTornado WarningMPXBenton, Mille Lacs, Sherburne, Stearns48 min
Jul 17, 7:33 PM CDTSevere Thunderstorm WarningMPXHennepin, Sherburne, Stearns, Wright57 min
Jul 17, 7:34 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley41 min
Jul 17, 7:38 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti, Kanabec52 min
Jul 17, 8:00 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Hennepin, Ramsey, Sherburne, Washington and 1 more60 min
Jul 17, 8:10 PM CDTTornado WarningMPXAnoka, Hennepin, Ramsey, Washington35 min
Jul 17, 8:21 PM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Hennepin, Ramsey, Scott, Washington54 min
Jul 17, 8:34 PM CDTTornado WarningMPXAnoka, Chisago, Ramsey, Washington26 min
Jul 17, 8:51 PM CDTTornado WarningMPXChisago, Washington24 min
Jul 17, 9:08 PM CDTAreal Flood AdvisoryMPXAnoka, Dakota, Hennepin, Ramsey, Washington6 hr
Jul 17, 9:26 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Pope, Stearns51 min
Jul 17, 9:40 PM CDTSpecial Weather StatementMPXDakota50 min
Jul 17, 10:11 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin, Watonwan64 min
Jul 17, 10:43 PM CDTSpecial Weather StatementMPXFreeborn62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.